Cipladon is an effervescent paracetamol tablet that comes in two sizes, a 1000mg tablet and a 500mg tablet. Both dissolve in water to make a fizzy drink. This not only makes for faster pain relief but it’s much easier to dose for children especially those who have difficulty swallowing a tablet.
In addition to paracetamol, the tablets contain two excipients or inactive ingredients: sodium and the sweetener, aspartame.
Therapeutic indications: What Cipladon is used to treat
Paracetamol, also known as acetaminophen in the United States and Japan, is a mild painkiller (analgesic) and antipyretic which is also used to treat fever.1
Therefore, we recommend this drug to treat conditions with mild to moderate pain and fever. Examples include:
- headache including mild migraine and tension headaches
- pain due to sore throats
- Relieving the fever, aches, and pains of colds and flu and, often, muscle pain
- backache, rheumatic joint and muscle pains
- period pain (dysmenorrhoea)
Method of administration – how you take Cipladon
The tablets should be placed in at least half a tumbler of warm water and allowed to dissolve completely before swallowing. To take these tablets, you dissolve them in water to make a fizzy drink. Check out this video that shows you how easy it is to take Cipladon.
You then drink that all at once and to be sure that you’ve taken all the medicine, rinse your glass out with some more water and drink that, too. The same procedure applies if you’re dosing a child.
Prescribed dosage amounts
There are different dosages for adults and elderly people as well as for children. Patients should not be given paracetamol for more than 3 days without consulting a doctor.
- Adults can take 1 – 2 tablets for pain and in at least 200ml of warm water. The doses should be spread out – at least 4 hours apart – with a maximum of 4 doses in a 24-hour period.2
- Children older than 6 years old can safely take Cipladon 500. Children between 6 and 12 years old, can take ½ – 1 tablet dissolved in water. The doses should be spread out – at least 4 hours apart – with a maximum of 4 doses in a 24-hour period.
- Cipladon is not recommended for children younger than 6 years old.
- Children should not be given paracetamol for more than 3 days without consulting a health care professional.3
- Note: Before you give your child medicine, make sure that you will be giving them the correct dose. Please read our useful guide on how much paracetamol to give your child, and how often.
- Adults, the elderly, and children aged 16 years and over
- One tablet is to be taken up to four times daily. Maximum dose of 4 tablets in 24 hours.
- Paediatric Population: This product is not recommended for children under the age of 16 years.
How do you know if you might be allergic to paracetamol?
You might be allergic to paracetamol if your body reacts in any one or more of the following ways once you have taken the medicine:
- You develop an itchy rash or hives
- You have difficulty breathing
- Your face, lips, tongue, or throat swell up
If you have any of these symptoms, stop using paracetamol immediately and get emergency medical help. You should also consult a health care professional if you have any of the following side effects:
- low fever and nausea, stomach pain, and loss of appetite
- when you go to the toilet, your urine is dark urine, and/or your stools are pale, like the colour of clay
- If your skin and eyes begin to go yellow, i.e., jaundice
Special warnings and precautions for use
Always keep medicines in places where children cannot reach them.
Do not take paracetamol if you –
- are taking any other products that also contain paracetamol
- are addicted to alcohol (an alcoholic)
- have liver disease or are at risk of liver disease paracetamol as increases the risk of liver damage
Always consult your doctor or health care professional if you –
- the symptoms carry on – persist
- have been diagnosed with any liver or kidney disease and/or know you are at risk of liver or kidney disease
- have taken paracetamol for headaches and they have become persistent, i.e., they don’t go away
- need to take paracetamol every day because you suffer from joint pain (non-serious arthritis)
- if you have taken too much paracetamol even if you feel well: using too much paracetamol can cause delayed and serious damage to your liver
Notes for doctors prescribing Cipladon
Take particular care when prescribing paracetamol for patients who –
- have glutathione depletion because of metabolic problems. In these cases, prescribing paracetamol could increase the risk of metabolic acidosis.
- are on a controlled sodium diet: Cipladon-500 contains 439 mg sodium per dose
- have phenylketonuria because Cipladon-500 contains a source of phenylalanine
When taking paracetamol can be bad for you
Paracetamol does not mix well with certain medicines. Sometimes paracetamol is absorbed more quickly if it’s taken at the same time as anti-nausea medication such as metoclopramide or domperidone. On the other hand, colestyramine, which is used to treat cholesterol problems can have the opposite effect and slow down absorption.
Patients on warfarin and anti-cancer drugs, especially coumarins, and who use paracetamol every day, over long periods could increase their risk of internal bleeding. However, this is not the case if you only occasionally take paracetamol.4
If you have more than three drinks a day and if you have alcohol-related liver disease (cirrhosis), consult your doctor because you might not be able to take paracetamol.
When you should not take paracetamol
You should not take paracetamol at the same time as any other cold, flu, allergy, or pain pills without first consulting your health care professional. These medicines often also contain paracetamol and you could end up with an overdose.
It’s not a good idea to take paracetamol if you are allergic to it or any of the other ingredients, like sodium or aspartame.
Can I take paracetamol if I am pregnant or breastfeeding?
Pregnant women may take paracetamol if they need to take a painkiller. Research into the effects of paracetamol on unborn babies has not shown proven negative effects.
Remember, it’s always best to avoid taking any medication or drugs while you are pregnant. If you must take paracetamol when you are pregnant, take the lowest possible dose for the shortest possible time.
If you are breastfeeding, you may take paracetamol. The research shows that the amount of paracetamol that is passed on to babies is very small and does not appear to endanger the baby.
Paracetamol is generally safe
Clinical trials have shown that paracetamol is a generally safe pain relief medication. There have been very rare incidents of blood and lymphatic system disorders affecting blood platelets (Thrombocytopenia) and can result in the reduction of the number of white blood cells (Agranulocytosis).5,6
Take care – A paracetamol overdose can cause serious damage.
- Do not take more than the recommended dose of Cipladon.
- The maximum amount of paracetamol for adults is 1 gram (1000 mg) per dose and up to 4 grams (4000 mg) per day.
- Signs of a paracetamol overdose include
- loss of appetite
- nausea, vomiting, stomach pain
- sweating, and confusion
- pain in your upper stomach, dark urine
- jaundice – yellowing of your skin or the whites of your eyes.7
List of Excipients
- Citric acid
- Sodium saccharin
- Sodium bicarbonate
- Sodium carbonate anhydrous
- Polysorbate 80
- Methylene chloride
Shelf life: 36 months
Special precautions for storage: Store in a cool and dry place below 25° C. Protect from moisture.
Nature and contents of container: Cartons having 4 strips of 4 tablets each.
MARKETING AUTHORISATION HOLDER
MARKETING AUTHORISATION NUMBER(S)
- Kenya Reg no.: H2001/0427
- Uganda Reg No.: NDA/MAL/HDP/2175
- Mauritius Reg no.: R3950/02/14
- Zambia Reg no.: 099/190
DATE OF FIRST AUTHORISATION/RENEWAL OF AUTHORISATION
- Uganda: 4/8/2010
- Mauritius: 01/01/1995
Disclaimer: The information on this site should not be used as a substitute for professional medical care or advice. Contact a health care provider if you have questions about your health.
- Cunha, J P., ed. 2022 Are Acetaminophen and Paracetamol the Same? [Online] Available from <https://www.emedicinehealth.com/are_acetaminophen_and_paracetamol_the_same/article_em.htm> 19 May 2022
- Paracetamol for adults. National Health Services [Online] Available from <https://www.nhs.uk/medicines/paracetamol-for-adults/> 19/05/2022
- Paracetamol for children National Health Services [Online] Available from <https://www.nhs.uk/medicines/paracetamol-for-children/> 26/04/2022
- Küpeli Akkol, E., Genç, Y., Karpuz, B., Sobarzo-Sánchez, E., & Capasso, R. 2020. Coumarins and Coumarin-Related Compounds in Pharmacotherapy of Cancer. Cancers, 12(7), 1959. Available from <https://doi.org/10.3390/cancers12071959 >
- Hoffmann, M. 2020 Thrombocytopenia and ITP. Web MD [Online] Available from <https://www.webmd.com/a-to-z-guides/thrombocytopenia-symptoms-causes-treatmentshttps://www.webmd.com/a-to-z-guides/thrombocytopenia-symptoms-causes-treatments> 23 May 2022
- Definition of agranulocytosis – NCI Dictionary of Cancer Terms [Online] Available from <https://www.cancer.gov/publications/dictionaries/cancer-terms/def/agranulocytosis> 23 May 2022
- Stewart, J., (Reviewer) 2021. Paracetamol. Drugs.com [Online] Available from <https://www.drugs.com/paracetamol.html> 23 May 2022